Alert archive / North Dakota / Flash Flood Warnings in 2022
Flash Flood Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 19, 2022, 3:26 PM CDT for Cavalier County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2022, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 19, 2022, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:30 PM CDT | FLASH FLOOD | 4 Se Mount Carmel, ND | HEAVY RAIN OF FROM 3 TO 5 INCHES AFFECTED PORTIONS OF DRESDEN, MOUNT CARMEL AND WEST HOPE TOWNSHIPS. WATER OVERTOPPED A PORTION OF 109TH AVENUE NE, AFFECTING ACCESS TO THE MT. CARMEL RECREATION AREA. FIELDS AND FARM ACCESS ROADS WERE FLOODED ACROSS PORTIONS OF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WGUS53 KFGF 192026
FFWFGF
NDC019-192330-
/O.NEW.KFGF.FF.W.0011.220719T2026Z-220719T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
326 PM CDT Tue Jul 19 2022
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Northern Cavalier County in northeastern North Dakota...
* Until 630 PM CDT.
* At 326 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wales, Hannah, Dresden, Mount Carmel, Maida and Vang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
LAT...LON 4880 9795 4880 9878 4900 9882 4900 9795
4899 9795 4895 9795 4894 9795 4892 9795
4891 9795 4888 9795 4887 9795 4885 9795
4882 9795 4881 9795
FLASH FLOOD...RADAR INDICATED
$$
Perroux/GG1 follow-up statement
135
WGUS73 KFGF 192320
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
620 PM CDT Tue Jul 19 2022
NDC019-192330-
/O.EXP.KFGF.FF.W.0011.000000T0000Z-220719T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cavalier ND-
620 PM CDT Tue Jul 19 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT THIS EVENING FOR
NORTHERN CAVALIER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4880 9795 4880 9878 4900 9882 4900 9795
4899 9795 4895 9795 4894 9795 4892 9795
4891 9795 4888 9795 4887 9795 4885 9795
4882 9795 4881 9795
$$
PerrouxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:03 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 19, 1:03 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
103 PM CDT Tue Jul 19 2022
.UPDATE...
Issued at 103 PM CDT Tue Jul 19 2022
We continue to monitor the potential for severe weather this
afternoon, with two distinct air masses/potential set-ups of
concern.
Initially the warm sector ahead of the cold front is still
supportive of potential deep convection and this is in pace over
northwest MN where ML CAPE 1500-2500 J/KG is aligned with
effective shear in the 35-45kt range. Immediately between the
prefrontal trough and cold front stratus has expanded limiting
mixing and keeping parcels elevated. Initial PV and any breaks
could still allow for surface based convection to initiate and
a window still exists for supercells/severe clusters and HRRR
still shows development closer to the regions of current clearing
in this sector. This transitions east-northeast through 3PM.
A secondary concern is a potential for funnel or even low top/non
traditional tornado development behind the warm sector as the
upper low tracks into the region and conceptually there is a setup
in northwest MN as the surface low/frontal intersections
transition over northwest MN north of Highway 2 and strong upper
level vorticity transitions into the region in the 2PM-4PM period.
Deep convection obviously will be less favorable with much lower
CAPE values, however if there is enough clearing as the upper
level wave enters northwest MN where frontal interactions are
lingering we could see enough stretching for funnels/tornadoes to
develop and HRRR does show some potential for initiation during
that window between Kittson-Roseau-Lake of the Woods Counties
behind the warm sector.
UPDATE Issued at 1006 AM CDT Tue Jul 19 2022
As a 40-45kt LLJ rounds the base of the upper low across our south
this afternoon peak mixing should allow for higher gusts to 45 mph
at times across the southern part of our CWA. Westerly BL often
results in enhanced winds on the eastern extent of the RRV in MN
while in the immediate valley maybe not quite as high. I went
ahead and issued a Wind Advisory for our southern counties where
the potential is highest from 11AM-8PM.
UPDATE Issued at 640 AM CDT Tue Jul 19 2022
Line of storms continues to weaken as it moves east into MN away
from the stronger forcing and shear aloft. SFC low in eastern ND
will continue to lift to the northeast and westerly winds will
begin to push into the forecast area. Later this morning this
boundary will be the focal point for additional development as it
moves across the Red River valley per multiple CAM solutions.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 433 AM CDT Tue Jul 19 2022
Impacts and concerns today will center on robust wave moving
across the FA. This morning in the pre dawn hours will continue
to see WAA light showers and thunderstorms spread east across
lakes country of Minnesota and more robust convection in NE ND as
a line of storms pushes east with the upper wave moving into
western ND. A lull in activity is expected as most convection
remains north of the border into the late morning with the SFC low
lifting into SE Manitoba. As the upper low moves from primarily
along Hwy 2 redevelopment ahead of the forcing will occur late
this morning or early afternoon with convection fueled by MUCAPE
of 2000 to 3000J/kg and 40kts of bulk shear. This will create the
potential for the some scattered stronger updrafts and
supercellular storm characteristics with hail up to the size of
golf balls and wind gusts of 60 to 70mph with the strongest
storms. The best chances for storms will be across northern MN
before 5pm this afternoon as the upper wave quickly pushes east
with non severe wrap around showers expected to move from NE ND
into the Red RIver valley this evening. HREF probability matched
means indicate rainfall amounts highest north of the border
international with a few pockets or locations in the northern
tier of counties along the border capable of up to 3.0 inches of
rainfall as storms could train for periods today. To the south and
west of the activity winds will be breezy and nearing wind
advisory criteria with westerly wind gusts to 30 to 40 mph in SE
ND.
Wednesday will see a return to more typical airmass with a relatively
drier feels like as dewpoints will be around 60 and temps in the
80s with a northwest breeze at 15 to 25mph.
.LONG TERM...(Wednesday night through Monday)
Issued at 433 AM CDT Tue Jul 19 2022
Northwest H5 flow prevails Wednesday night through the weekend, with
zonal progressive flow expected from Saturday onward. The ridge that
brought the recent heat and humidity will flatten and shift
southward, allowing the return of slightly cooler temperatures to
the Northern Plains and Upper Midwest.
Quiet conditions prevail Thursday with highs in the 80s across the
forecast area. Dew points will be in the middle 50s. Heading into
Friday, ensemble guidance is converging on a shortwave passage that
should bring us a chance for showers and thunderstorms Friday
afternoon and evening. Initial thoughts include the potential for
strong storms that will largely be diurnally driven, with CAPE
upwards of 2500 J/Kg and deep layer shear of around 50 knots.
Ensemble and blended guidance keeps thunderstorm chances in the
forecast through the weekend; however most of the PoPs are being
highlighted for Saturday and Sunday are various solutions
surrounding another weak shortwave, just with slightly different
timing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 103 PM CDT Tue Jul 19 2022
Dynamic system is moving across the region, with a cold front
just now passing into northwest MN and MVFR ceilings spreading
out ahead of this (clearing behind it). A second region of MVFR
(possible IFR) ceilings is spreading east where the main upper
level system is tracking out of central/western ND. Initially
showers or thunderstorms may develop in MN ahead of the front
mainly near the US/Canada border, but eventually scattered showers
overspread eastern ND and northeast MN through the
afternoon/early evening. VFR should eventually prevail later this
evening as this system shifts east of the region in eastern ND,
though it could take longer to improve over parts of northwest MN.
Winds will continue to increase behind the front from the west
this afternoon and in southeast ND gusts as high as 40kt can't be
ruled out. Strongest gusts end with sunset, but breezy west-
northwest winds likely continue through the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ038-039-049-052-
053.
MN...Wind Advisory until 8 PM CDT this evening for MNZ003-027-029-030-
040.
UPDATE...DJR
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...DJRHazardous weather outlook, Jul 19, 7:09 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 709 AM CDT Tue Jul 19 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 709 AM CDT Tue Jul 19 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorm redevelopment is expected as early as late morning along and east of the Red River valley as a cold front pushes east. The strongest storms will be in northwest Minnesota with winds gusts to 70mph, hail up to 2 inches and possibly a tornado and or some flash flooding if and where thunderstorms train today. The severe threat should end by 7pm. In southeastern ND westerly winds may gust to 45mph this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 12:40 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL 3 NNW NASH 48.51N 97.54W
07/19/2022 E1.00 INCH Walsh ND PUBLIC
NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAINS.
&&
GREGORY.GUSTLocal storm report, Jul 19, 1:01 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
101 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM TSTM WND GST 2 WSW MANVEL 48.06N 97.22W
07/19/2022 M71.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
0220 AM HAIL 7 N MANVEL 48.17N 97.18W
07/19/2022 E1.00 INCH Grand Forks ND POST OFFICE
HAIL AND VERY STRONG WINDS. NUMEROUS LARGE 3 TO 5 INCH
DIAMETER TREE BRANCHES BROKEN DOWN.
&&
GREGORY.GUSTSpecial weather statement, Jul 19, 1:35 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
135 PM CDT Tue Jul 19 2022
MNZ004-005-007-008-013-NDZ008-191915-
East Marshall MN-Pennington MN-Kittson MN-Roseau MN-West Marshall MN-
Pembina ND-
135 PM CDT Tue Jul 19 2022
...Strong thunderstorms will impact portions of central Marshall,
Kittson, western Roseau, northwestern Pennington and eastern Pembina
Counties through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bathgate to Viking. Movement was north at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hallock, Karlstad, Greenbush, Stephen, Pembina, Neche and Newfolden.
This includes Interstate 29 between mile markers 188 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4810 9627 4881 9761 4900 9770 4900 9595
TIME...MOT...LOC 1835Z 166DEG 24KT 4884 9755 4822 9638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Jul 19, 2:17 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 11 E LANCASTER 48.86N 96.56W
07/19/2022 E1.00 INCH Kittson MN OTHER FEDERAL
WIND AND HAIL IMPACTED PORTIONS OF EASTERN CANNON
TOWNSHIP, OVER A MIX OF FARMLAND AND WILDLIFE MANAGEMENT
AREA. TIME ESTIMATED BASED ON RADAR.
0235 AM TSTM WND GST 3 ENE ROSEAU 48.86N 95.70W
07/19/2022 M52.00 MPH Roseau MN AWOS
PEAK WIND MEASURED AT THE ROSEAU AIRPORT /KROX/.
0240 AM HAIL 3 N ROSEAU 48.89N 95.76W
07/19/2022 E1.00 INCH Roseau MN PUBLIC
&&
GREGORY.GUSTSpecial weather statement, Jul 19, 2:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
232 PM CDT Tue Jul 19 2022
MNZ004-005-192015-
Kittson MN-Roseau MN-
232 PM CDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northeastern Kittson
and northwestern Roseau Counties through 315 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Caribou, or 35 miles west of Roseau, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pinecreek, Leo, Haug and Caribou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4868 9634 4900 9691 4900 9585
TIME...MOT...LOC 1932Z 207DEG 25KT 4887 9654
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Jul 19, 3:23 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
323 PM CDT Tue Jul 19 2022
MNZ006-192100-
Lake Of The Woods MN-
323 PM CDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carp, or 58 miles southeast of Roseau, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baudette, Clementson and Carp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.
&&
LAT...LON 4837 9444 4837 9455 4841 9479 4877 9469
4874 9464 4874 9462 4872 9459 4872 9456
4870 9454 4869 9445 4870 9443 4846 9443
TIME...MOT...LOC 2022Z 209DEG 35KT 4849 9458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:06 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jul 18, 11:52 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 23 min |
| Jul 19, 1:02 AM CDT | Special Weather Statement | FGF | Richland | 58 min |
| Jul 19, 1:08 AM CDT | Special Weather Statement | FGF | Grand Forks | 52 min |
| Jul 19, 1:19 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 56 min |
| Jul 19, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 29 min |
| Jul 19, 3:37 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 38 min |
| Jul 19, 3:48 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 57 min |
| Jul 19, 4:10 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 50 min |
| Jul 19, 4:42 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Towner, Walsh | 48 min |
| Jul 19, 5:21 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 54 min |
| Jul 19, 6:11 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 64 min |
| Jul 19, 9:54 AM CDT | Wind Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 10 hr |
| Jul 19, 5:06 PM CDT | Areal Flood Advisory | FGF | Pembina | 4 hr |
Nearby
Flash Flood Warnings in North Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.